Photo illustration by Mario Tama/Getty Images
Since Ozempic was first released to the public in 2018, the diabetic injectable has become a favorite for fans, even those without diabetes, for weight loss. Others in its class of drugs, such as Wegovy, have also seen an increase in demand, so high that the Food and Drug Administration has reported a national drug shortage for them. But that hasn’t stopped people from taking extreme measures to get the drug, even after the FDA warned against using shortcuts like compound pharmacies or telehealth programs. Now, a recent CNN report found that at least two patients are not only experiencing mild stomach pain after using Ozempic, their stomachs are paralyzed.
I wish I’d never touched it. I wish I’d never heard of it in my life, Joanie Knight, 37, of Angie, Louisiana, told CNN. This medicine has made my life hell. So much hell. It cost me money. It cost me a lot of stress, it cost me days and nights and trips with my family. It cost me a lot and it’s not worth it. The price is too high.
According to the CNN report, both Knight and another Ozempic user, teacher Emily Wright, started Wegovy and Ozempic, respectively, to control their weight. But after a year of treatment, both reported feeling extremely sick, including vomiting several times a day and being unable to eat. After seeing specialists, the women’s doctors said their stomach problems were caused or made worse by their Ozempic prescriptions, according to CNN. They were diagnosed with severe gastroparesis or paralyzed stomachs.
According to CNN, these women aren’t the only people suffering serious side effects from Ozempic. Another woman, Brenda Allen, also reported similar side effects. The 42-year-old from Dallas, Texas took Wegovy and experienced severe nausea, a side effect that also continued after she stopped the treatment. And as use increases, several doctors told CNN there’s a chance hospitals will see more cases like Knights and Wrights.
More recently, the American Society of Anesthesiologists released a warning that patients taking Ozempic, Wegovy, and other weight-loss drugs should stop at least a week before having elective surgery due to the risk of vomiting or regurgitating food during anesthesia.
This was stated by Novo Nordisk, parent company of Ozempics Rolling stone in a statement that GLP-1 receptor agonists are an established class of drugs, which have demonstrated long-term safety in clinical trials. The most common adverse reactions, as with all GLP-1s, are related to the gastrointestinal tract.
They made a similar statement to CNN: Gastrointestinal (GI) events are well known side effects of the GLP-1 class. For semaglutide, most gastrointestinal side effects are mild to moderate in severity and short-lived, Novo Nordisk said. GLP-1s are known to cause a delay in gastric emptying, as stated on the labeling of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea and vomiting are listed as side effects.
While the effect of Ozempics on the body has been hailed as a miracle, the drug has a direct impact on the body’s hormones. It mimics a hormone called GLP-1, which regulates insulin and keeps food in your stomach longer. Digestion is aided by a contraction of the stomach muscles, which helps empty the food. But when food stays in your stomach for too long or your muscles slow down too much, it can cause intense nausea.
According to the Mayo Clinic, there is no cure for gastroparesis other than management, but the disease can cause serious complications in the body such as dehydration, malnutrition and a reduced quality of life. And even after they stopped treatment, Knight and Wright said their help issues continued. Wright was also diagnosed with Cyclic Vomiting Syndrome, a disorder that causes multiple, unexplained bouts of vomiting every day.
Both women told CNN they were coming forward with their stories in hopes of warning other users. But as long as Ozempic and its sibling drugs remain so popular online, it’s unclear whether small caveats like this one will have much impact.
“I’ve been almost off Ozempic for a year, but I’m still not back to my normal,” Wright told CNN. We don’t know when we’ll be better. I think that’s the hardest part.
#Ozempic #users #report #stomach #paralysis #diet #drug #hell
Image Source : www.rollingstone.com